Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Suggest treatment for balanitis due to candida

User rating for this question
Answered by

Practicing since : 2008
Answered : 2609 Questions
Hello, This is a follow up query. My original query was: ----------- I am a 35 year old uncircumcised white male. I have often been prone to candida infection causing balanitis. Normally this is accompanied by the usual smells formation and bad smell. It normally clears with clotrimazole cream topically and fluconazole. My glans has been particularly itchy but with no smegma.this has been going on since December. I changed soap and went on a un perfumed one. No difference. I am now using a ph 3.5 soap designed for intimate hygiene, a little better but unresolved. I thought I had a candida reoccurrence and tried the cream for two weeks, plus a fluconazole tablet. Got seen twice by my doctor, who thought the cream would clear it, although he could see no sign of candida (neither could I). I did two more weeks of clotrimazole. As the redness around the glans and on the foreskin remained, together with the itchiness, I visited the local hospital's sex clinic. I got tested for everything from chlamydia, to gonorrhoea, to HIV, to syphilis, all negative and no sign of candida after a swab and a look under the microscope. The redness and itchiness remains. I'm now using a light liquid paraffin based soap which seems to help. However the itchiness returns, together with the redness. What should I do? Would hydrocortisone 1% be a good idea? What could it be? ------------ Dr Kekkar answered my original query and suggested lotriderm, which I couldn't get. So we agreedi'd use canesten HC for a week twice a day. I did and things improved, especially on the irritation side of things. Three days after stopping the canesten, I have itchy symptoms again. The smegma seems to be back. What do you think it may be?
Posted Thu, 13 Feb 2014 in Skin Hair and Nails
Answered by Dr. Geetika Paul 58 minutes later
Brief Answer: Balanitis fungal Detailed Answer: Hi I completely understand your concern and I hope I am able to help you for the same. I have seen the attached pictures. You surely have balanitis due to candida. Now the main concern in your case is the recurrence the infection again and again. The treatment that you have been taking is good and is sufficient for the skin problem but we need to try and find the reason for the recurrence of the infection every time. Now one important reason for the same can be inadequate treatment. Once you start with the course of the medicine which is the application of the antifungal cream as well as a weekly tablet of fluconazole once a week for two weeks, you should complete it without any break.Even the topical cream has to be continuously applied for two weeks for complete cure. Next important reason can be a sub clinical infection in your partner. It is likely that your partner also has a similar infection which is not visible externally and hence you seem to be getting the infection again and again from your partner. So I would advise you to get him checked once too. Ask him if he has any symptoms like whitish lesions, discharge or itching or pain while urination. Also I would like to know if you are taking any medicines like antibiotics regularly. Lastly, it might be essential for you to get your blood glucose levels checked since people with slightly raised blood glucose levels are more prone to develop recurrent episodes of the same. I am sure this will help you in finding out the reason for this recurrence of infection, so that we can plan the treatment accordingly. Best wishes for a speedy recovery Dr Geetika Paul MD( Dermatology)
Above answer was peer-reviewed by
Follow-up: Suggest treatment for balanitis due to candida 11 hours later
Dear Dr XXXXXXX Thank you for your reply. Let me give you some additional information and ask you some more details. I am getting very stressed by this annoying condition, which has been going on since the beginning of December. This is the first time I cannot get rid of Candida. It is not a new infection for me, but it's always clear with Clotrimazole before. Very rightly you suspect diabetes. This is something that often has been suspected. So far, I have done the following tests, which gave negative results: - chlamydia, gonorrhoea, HIV and syphilis - I have done various glucose level tests to check for diabetes in the past, always negative (at least 3 in the last 18 months). Last week I got my blood tested for glucose and cholesterol again. All within the norms (results below). I am not taking antibiotics, or any other medications. I take zinc and selenium supplements with vitamins A C E. This has only started recently as I thought I may be a bit run down. I have started the treatment with Canesten HC today again. I will take a tablet of Fluconazole today and one next week. This time, I will continue the treatment for two weeks instead of one. In terms of applying the cream, let me tell you what I am doing: I make sure the area is dry; I apply a thin layer of cream and gently rub it in. I cover the glans (all around including near the frenulum), and the foreskin. The cream doesn't disappear in its entirety, it stays visible on the surface. I apply the cream twice a day. I have noticed that the skin has become quite dry, and that the cream leaves residues. When I inspect the area after a few hours, it becomes difficult some time to spot whether I have the candida typical white dots or the cream residue. In terms of personal hygiene: I am no longer using any soaps or lotions directly on the area. I am only rinsing it with shower water. I tend to shower daily. My partner is showing similar symptoms. I have asked him to start a two week treatment again. So far, I have always believed to be the one carrying Candida and trasmitting it to him. We have limited to almost nothing our sexual activity, and have avoided intercourse since December. I have some questions that I kindly like you to answer: - Is it possible to develop a resistance to the clotrimazole? - Should I try with an alternative antifungal topical cream? - I have been changing towels often. Howver, should I do that daily? I thank you in advance for your help in this matter. Kind regards XXXX The results of my last physical (18th January) were: - Height 1.71 - Weight 82.3 Kg - BMI 28.2 Blood Pressure: - 114/88 mmHg with 72bmp Blood profile: - Cholesterol total 4.6 mmol/L - HDL: 0.93 mmol/L - Ratio 4.9 Glucose: - 4.3 mmol/L Fasting time 13 hours
Follow-up: Suggest treatment for balanitis due to candida 1 hour later
Dear Doctor, I have done some thinking and reading on the underlying causes of Candida infection. In my travels, in the past 18 months, I have visited many sub-saharan African countries. On one of our trips at the end of last year, my travelling companion contracted Amoebies. She was cured with antibiotics and recovered. I have to admit that I have been particularly stressed and since my digestive system always gets affected by my stress, I didn't think much about my stomach symptoms: I have been particularly bloated, having spouts of diarrhoea, especially with particularly watery and sometimes "explosive" attacks. Faceis are greasy and foul smelling. I had some nausea. I also feel quite tired. My theory is: could I have an underlying giarditis or amoebitis that is causing the candida infection to come back? The idea of a stool test repeated multiple times puts me off... Do you think I should try a 3 day tidinazole treatment with 2g a day?
Answered by Dr. Geetika Paul 1 hour later
Brief Answer: Candidal Balanitis Detailed Answer: Hi again You are developing recurrent fungal infection. Now I had already pointed out the common reasons for the same. One thing is that since your partner also has this infection, so he should also be treated for the same. Next is the issue of clotrimazole resistance that you pointed out. Now this type of resistance is very rare although it has been reported. You should try completing the two week course this time. If you develop a problem again, then you can use lamisil cream which is a different antifungal agent for this condition. As far as the local hygiene is concerned, you can simply use a normal soap and water for cleaning the area. Avoid using a paraffin based soap as pointed out by you. Just dry the area completely and then apply a thin layer of the antifungal cream. You might notice some whitish discharge for sometime since it is difficult to say if it is the medicine itself or the discharge. You can frequently change towels which is quite essential in this condition and do not share towels with anyone. Now as far as the issue of abdominal upset is concerned, it does not seems to be related to the recurrence of candidal infection although you can treat the same with a course of tinidazole which will help in relieving the abdominal symptoms. And yes, I have seen all your reports which are seemingly all in normal range. Hope it helps Please ask if you need any further clarifications. Dr Geetika Paul
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor